To summarize the above picture: the media needs to stop romanticising coming off psych drugs as “becoming your true self”. Psych drugs help people become who they are supposed to be (although they are not for everyone). Psych drugs are not “artificial happiness”, they give you a brain that can be happy.
I have blogged about psych drugs before. I am probably repeating myself. Now that the conversation of psych drugs has come up in my life again I would like to talk about it again (also, by conversation I mean my psychiatrist brings it up and I smile and say, “Oh, we’ll see…I don’t want them.”).
I feel sad when I see conversations or pictures like the one above. I’m not mad that people are sharing the positives that psych drugs have had on their life. Those of us who struggle with our emotions, thoughts and behaviours need as many tools as we can get to support us in living the lives we want and deserve to have. I feel sad because my experience with psych drugs as being a prescription for suicide is often ignored and shamed.
When I have mentioned my experience I am told by some that I am lying, that my experience with psych drug induced suicidality is too rare or I am told that it’s people like me that keep others from helping themselves. When I then tell these people that I am not on psych drugs currently this is then seen as “proof” that I do not actually struggle.
I do also have the amazing opportunity of hearing from others who have similar experiences. I always appreciate hearing from these individuals and I hope they take comfort in knowing that others can begin to understand their experience.
My psychiatrist does acknowledge my experience which I appreciate. She is concerned that if I reached a point in my pregnancy of after birth that psych drugs were needed that I would have to be closely monitored. I did find out something interesting during my appointment with her last week about my most recent experience with Effexor. I told her that I did find 37.5 mg of Effexor to be fairly effective and that I increased it to the dose that threw me over the edge in response to trying to cope effectively with the emotional abuse in my previous relationship. I told her I would consider taking it again but that when I first started taking 37.5 mg I spent the first 5 days extremely high and unable to sleep, eat and relax my muscles. I told her it was similar to an ecstasy high. She swore loudly, apologized, and explained that I had experienced a huge serotonin surge which is how individuals can get serotonin syndrome. This can be fatal and obviously something I would want to avoid!
My message is always the same. Listen to your body, advocate for what you need or have a trusted person support you and be open to the experience of others!